Archive for July 2016

Counterfeit Norco containing fentanyl and the synthetic opioid U-47700

July 28, 2016, 6:30 pm

★★★☆☆

Fentanyl and a Novel Synthetic Opioid U-47700 Masquerading as Street “Norco” in Central California: A Case Report. Armenian P et al. Ann Emerg Med 2016 [Epub ahead of print]

Full Text

In a recent “Toxicology Rounds” column for Emergency Medicine News, I pointed out that designer opioids such as U-47700 are being identified in street drug specimens and overdose …

Read More »

All bleeding stops — but does idarucizumab (Praxbind) make it stop faster?

July 27, 2016, 2:56 pm

PraxBind★★★½☆

Persistent life-threatening hemorrhage after administration of idarucizumab. Alhashem HM et al. Am J Emerg Med 2016 June 30 [Epub ahead of print]

Reference

Dabigatran (Pradaxa) is a direct thrombin inhibitor approved for stroke and embolism prophylaxis in patients with non-valve-related atrial fibrillation. When it was first released in 2008, a major disincentive to widespread use was the lack of a …

Read More »

A normal (or negative) anion gap does NOT rule out salicylate toxicity

July 23, 2016, 4:40 pm

Aspirin_Tabs-300x236★★★☆☆

Salicylate toxicity in the absence of anion gap metabolic acidosis. Bauer S, Darracq MA. Am J Emerg Med  2016 Jul;34(7):1328.e1-3

Reference

Moderate-to-severe salicylate toxicity typically presents with a combined metabolic acidosis and respiratory alkalosis. Often, the arterial blood gas shows a pH quite near the normal 7.4, but with decreased pCO2 and decreased bicarbonate.

However, occasional case reports have …

Read More »

Fentanyl can cause serotonin syndrome

July 7, 2016, 10:21 pm

  • Fentanyl★★★½☆

Serotonin Syndrome Induced by Fentanyl in a Child: Case Report. Robles LA. Clin Neuropharmacol 2015 Sept-Oct;38:206-8.

Abstract

When many clinicians think of serotonin syndrome (SS), they consider the usual suspects:

Aside from these common culprits, there are other commonly used drugs …

Read More »

Loperamide (Imodium) overdose can cause fatal cardiac toxicity

July 3, 2016, 10:30 pm

Loperamide

A recent paper described two fatalities associated with overdose of the anti-diarrhea drug loperamide (Imodium.) This drug, once available by prescription only, had been thought so safe that in 1988 it was approved for purchase over-the-counter. Here are some important questions regarding this medication:

  • Why is it sometimes called the “poor man’s methadone”?
  • Why, despite having typical opiate μ-receptor activity,

Read More »